Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Wu Yi Hsiang
Title: Cohomology theory of topological transformation groups
Additional book information: Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 85, Springer-Verlag, New York, Heidelberg, Berlin, 1975, x + 164 pp., $25.00.

References [Enhancements On Off] (What's this?)

  • 1. C. Allday and T. Skjelbred, The Borel formula and the topological splitting principal for torus actions on a Poincaré duality space, Ann. of Math. (2) 100 (1974), 322-325. MR 51 # 11553. MR 375358
  • 2. M. F. Atiyah and F. Hirzebruch, Spin-manifolds and group actions, Essays on Topology and Related Topics (Mémoires dédiés à Georges de Rham), Springer-Verlag, Berlin and New York, 1970, pp. 18-28. MR 278334
  • 3. R. H. Bing, A homeomorphism between the 3-sphere and the sum of two solid horned spheres, Ann. of Math. (2) 56 (1952), 354-362. MR 14, 192. MR 49549
  • 4. E. M. Bloomberg, Manifolds with no periodic homeomorphisms, Trans. Amer. Math. Soc. 202 (1975), 67-78. MR 50 #11301. MR 358842
  • 5. A. Borel, Nouvelle démonstration d'un théorème de P. A. Smith, Comment. Math. Helv. 29 (1955), 27-39. MR 16, 611. MR 66649
  • 6. G. E. Bredon, Examples of differentiate group actions, Topology 3 (1965), 115-122. MR 34 #5105. MR 205273
  • 7. G. E. Bredon, The cohomology ring structure of a fixed point set, Ann. of Math. (2) 80 (1964), 524-537. MR 32 #1698. MR 184225
  • 8. G. E. Bredon, Homotopical properties of fixed point sets of circle group actions. I, Amer. J. Math. 91 (1969), 874-888. MR 41 #4534. MR 259905
  • 9. G. E. Bredon, Fixed point sets of actions on Poincaré duality spaces, Topology 12 (1973), 159-175. MR 48 #9708. MR 331375
  • 10. G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 413144
  • 11. E. Brieskorn, Beispiele zur Differentialtopologie von Singularitäten, Invent. Math. 2 (1966), 1-14. MR 34 #6788. MR 206972
  • 12. L. E. J. Brouwer, Über die periodischen Transformationen der Kugel, Math. Ann. 80 (1921), 39-41. MR 1511946
  • 13. T. Chang and T. Skjelbred, Group actions on Poincaré duality spaces, Bull. Amer. Math. Soc. 78 (1972), 1024-1026. MR 46 #6346. MR 307226
  • 14. T. Chang and T. Skjelbred, The topological Schur lemma and related results, Ann. of Math. (2) 100 (1974), 307-321. MR 51 #11552. MR 375357
  • 15. P. E. Conner, On the action of the circle group, Michigan Math. J. 4 (1957), 241-247. MR 20 #3230. MR 96747
  • 16. P. E. Conner and D. Montgomery, An example for SO(3), Proc. Nat. Acad. Sci. U.S.A. 48 (1962), 1918-1922. MR 148795
  • 17. P. E. Conner and F. Raymond, Manifolds with few periodic homeomorphisms, Proc. Second Conf. on Compact Transformation Groups, Part II (Univ. of Massachusetts, 1971), Lecture Notes in Math., vol. 299, Springer-Verlag, Berlin and New York, 1972, pp. 1-75. MR 50 #11294. MR 358835
  • 18. P. E. Conner, F. Raymond and P. J. Weinberger, Manifolds with no periodic maps, Proc. Second Conf. on Compact Transformation Groups, Part II (Univ. of Massachusetts, 1971), Lecture Notes in Math., vol. 299, Springer-Verlag, Berlin and New York, 1972, pp. 81-108. MR 50 #11295. MR 358836
  • 19. A. L. Edmonds and R. Lee, Fixed point sets of group actions on euclidean space, Topology 14 (1975), 339-345. MR 413146
  • 20. S. Eilenberg, Sur les transformations periodiques de la surface de sphere, Fund. Math. 22 (1934), 28-41.
  • 21. E. E. Floyd, Examples of fixed point sets of periodic maps, Ann. of Math. (2) 55 (1952), 167-171. MR 13, 573. MR 45379
  • 22. E. E. Floyd, Examples of fixed point sets of periodic maps. II, Ann. of Math. (2) 64 (1956), 396-398. MR 18, 141. MR 79753
  • 23. E. E. Floyd, Fixed point sets of compact abelian Lie groups of transformations, Ann. of Math. (2) 66 (1957), 30-35. MR 19, 571. MR 88733
  • 24. E. E. Floyd and R. W. Richardson, An action of a finite group on an n-cell without stationary points, Bull. Amer. Math. Soc. 65 (1959), 73-76. MR 20 #7276. MR 100848
  • 25. J. P. E. Hodgson, Subcomplexes of Poincaré complexes, Bull. Amer. Math. Soc. 80 (1974), 1146-1150. MR 50 #14760. MR 362318
  • 26. W. C. Hsiang and W.-Y. Hsiang, On the compact subgroups of the diffeomorphism groups of Kervaire spheres, Ann. of Math. (2) 85 (1967), 359-369. MR 35 #4934. MR 214083
  • 27. W. C. Hsiang and W.-Y. Hsiang, The degree of symmetry of homotopy spheres, Ann. of Math. (2) 89 (1969), 52-67. MR 39 #978. MR 239621
  • 28. W. C. Hsiang and W.-Y. Hsiang, Differentiable actions of compact connected Lie groups. III, Ann. of Math. (2) 99 (1974), 220-256. MR 49 #11550. MR 346828
  • 29. W.-Y. Hsiang, On the bound of the dimensions of the isometry groups of all possible riemannian metrics on an exotic sphere, Ann. of Math. (2) 85 (1967), 351-358. MR 35 #4935. MR 214084
  • 30. W.-Y. Hsiang, On the splitting principal and the geometric weight system of topological transformation groups, Proc. Second Conf. on Compact Transformation Groups, Part I (Univ. of Massachusetts, 1971), Lecture Notes in Math., vol. 298, Springer-Verlag, Berlin and New York, 1972, pp. 334-402. MR 52 #1742. MR 380845
  • 31. W.-Y. Hsiang, On some fundamental theorems in cohomology theory of topological transformation groups, Taita J. Math. 2 (1970), 66-87. MR 46 #8247. MR 309137
  • 32. L. Jones, The converse to the fixed point theorem of P. A. Smith. I, Ann. of Math. (2) 94 (1971), 52-68. MR 45 #4427. MR 295361
  • 33. L. Jones, The converse to the fixed point theorem of P. A. Smith. II, Indiana Univ. Math. J. 22 (1972/73), 309-325. MR 49 #4010. MR 339249
  • 34. R. Kerekjarto, Über die periodischen Transformationen der Kreisscheibe und der Kugelflache, Math. Ann. 80 (1921), 36-38. MR 1511945
  • 35. B. Lawson and S. T. Yau, Scalar curvature, nonabelian group actions, and the degree of symmetry of exotic spheres, Comment. Math. Helv. 49 (1974), 232-244. MR 358841
  • 36. J. Milnor and J. C. Moore, On the structure of Hopf algebras, Ann. of Math. (2) 81 (1965), 211-264. MR 30 #4259. MR 174052
  • 37. D. Montgomery and L. Zippin, Periodic one-parameter groups in three-space, Trans. Amer. Math. Soc. 40 (1936), 24-36. MR 1501864
  • 38. D. Montgomery and L. Zippin, Non-abelian, compact, connected transformation groups of three-space, Amer. J. Math. 61 (1939), 375-387. MR 1507382
  • 39. D. Montgomery and L. Zippin, Topological transformation groups, Interscience, New York and London, 1955. MR 17, 383. MR 73104
  • 40. R. Oliver, Fixed-point sets of group actions on finite acyclic complexes, Comment. Math. Helv. 50 (1975), 155-177. MR 51 #11556. MR 375361
  • 41. R. Oliver, Projective obstructions to group actions on disks (to appear).
  • 42. R. Oliver, Smooth compact Lie group actions on disks (to appear). MR 423390
  • 43. V. Puppe, On a conjecture of Bredon, Manuscripta Math. 12 (1974), 11-16. MR 49 #11502. MR 346778
  • 44. D. Quillen, The spectrum of an equivariant cohomology ring. I, II, Ann. of Math. (2) 94 (1971), 549-572; ibid. (2) 94 (1971), 573-602. MR 45 #7743. MR 298694
  • 45. R. Schultz, Improved estimates for the degree of symmetry of certain homotopy spheres, Topology 10 (1971), 227-235. MR 44 # 1052. MR 283822
  • 46. R. Schultz, Semifree circle actions and the degree of symmetry of homotopy spheres, Amer. J. Math. 93 (1971), 829-839. MR 44 #4752. MR 287548
  • 47. R. Schultz, Circle actions on homotopy spheres not bounding spin manifolds, Trans. Amer. Math. Soc. 213 (1975), 89-98. MR 52 #1750. MR 380853
  • 48. G. Segal, Equivariant K-theory, Inst. Hautes Études Sci. Publ. Math. 34 (1968), 129-151. MR 38 #2769. MR 234452
  • 49. P. A. Smith, Transformations of finite period. I, II, III, IV, Ann. of Math. (2) 39 (1938), 127-164; ibid. 40 (1939), 690-711; ibid. 42 (1941), 446-458; ibid. 46 (1945), 357-364. MR 1, 30; 2, 324; 7, 136. MR 1503393
  • 50. J. C. Su, Periodic transformations on the product of two spheres, Trans. Amer. Math. Soc. 112 (1964), 369-380. MR 29 #612. MR 163309
  • 51. D. Sullivan, Differential forms and the topology of manifolds, Manifolds-Tokyo 1973 (Proc. Internat. Conf. on Manifolds and Related Topics in Topology), Univ. of Tokyo Press, Tokyo, 1975, pp. 37-49. MR 51 #6838. MR 370611
  • 52. R. W. Sullivan, Linear models for compact groups acting on spheres, Topology 13 (1974), 77-87. MR 49 #4006. MR 339245
  • 53. R. Swan, A new method in fixed point theory, Comment. Math. Helv. 34 (1960), 1-16. MR 22 #5978. MR 115176

Review Information:

Reviewer: Glen E. Bredon
Journal: Bull. Amer. Math. Soc. 83 (1977), 711-718
DOI: https://doi.org/10.1090/S0002-9904-1977-14359-0
American Mathematical Society